iCliniq logo

Ask a Doctor Online Now

HomeAnswersDermatologydry skinI have been facing dry and flaky patches of skin on my face for years now. What to do?

Why do I have persistent dry and flaky patches of skin on my face?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. K. Shobana

Published At May 12, 2022
Reviewed AtSeptember 12, 2023

Patient's Query

Hello doctor,

I have been facing dry and flaky patches of skin on my face for years now. Even after using steroids, the dryness returns. I had stopped using steroid cream (the condition improved but subsequently came back) for quite a while that my previous dermatologist had prescribed me along with antifungal cream. I think it is not a fungal issue because the scrap test for fungal infection was negative. Please help.

Answered by Dr. Deepti Shukla

Hello,

Welcome to icliniq.com.

Do not worry, and I will help you with your concern. It is not a fungal infection. A malar rash could be due to SLE (systemic lupus erythematosus), seborrheic dermatitis, photodermatitis, etc. I need to ask a few questions before providing you with a definitive diagnosis. Do you have joint pain? Do you have ulcers in your mouth? Do you get this rash after sun exposure, or does it increase? Do you have the same problem anywhere on the body? Do you have greasy yellow dandruff on your scalp? For how long did you apply steroids? Do you scratch on rashes? Kindly revert with answers so I can make a diagnosis and provide you with treatment. Also, do not apply steroids without a doctor's supervision. Thanks and regards.

Patient's Query

Hello doctor,

Thank you for the reply. I am answering your questions accordingly. Occasionally, I do have joint pain. Especially when I wake up in the morning, it is like aching pain. I do not have ulcers in my mouth. The culprit might be sun exposure. I do a lot of kayaking, and it seems like these rashes get more serious after sun exposure. I sometimes get on my belly, and it comes and goes (I have attached the photos for reference). No greasy yellow dandruff on the scalp. I stopped steroids a couple of years back. It did remove the rashes fast, but they returned. Yes, these rashes do itch. Thus, I scratch it.

Answered by Dr. Deepti Shukla

Hello,

Welcome back to icliniq.com.

Thanks for your detailed answers. Many skin conditions look alike and have overlapping symptoms, so examination is essential. Now without examination, I cannot give you a differential diagnosis. It is either SLE or rosacea. To confirm the diagnosis of SLE, a biopsy will be needed. The most important thing is sun protection. Apply sunscreen 20 minutes before going out in the sun, and repeat after four hours. Does this rash increase with emotional stress or after drinking hot beverages? Apply Tacrolimus 0.03 % cream daily at night for 15 days. Consult a dermatologist in your area once. Thanks and regards.

Patient's Query

Hello doctor,

Thank you for the reply. Emotional stress might be the reason for itching or an increase in a rash. But, when I drink beer or hard liquor, the spots start getting itchy. I used Protopic 0.03 % sometime back. It did improve, and I stopped after using it for two weeks. But, afterward, it came back again.

Answered by Dr. Deepti Shukla

Hello,

Welcome back to icliniq.com.

This is rosacea. The most important thing is sun protection. Apply sunscreen, and cover your face whenever you go out. Rosacea tends to come back again and again. So restart Protopic (Tacrolimus) again and apply for one month at night. Also, apply Metronidazole gel 1 % on the affected area in the afternoon. Regards.

Patient's Query

Hello doctor,

Thank you for the reply. The symptoms are worse at night and after bathing. Any recommendation for face wash and what cream to apply after Protopic?

Answered by Dr. Deepti Shukla

Hello,

Welcome back to icliniq.com.

Apply good moisturizer for sensitive skin like Cetaphil.

Patient's Query

Hello doctor,

Thank you for the reply. I have attached a picture of the moisturizer.

Answered by Dr. Deepti Shukla

Hello,

Welcome back to icliniq.com.

Please reattach the pictures.

Patient's Query

Hello doctor,

Thank you for the reply. I have attached the pictures below.

Answered by Dr. Deepti Shukla

Hello,

Welcome back to icliniq.com.

Yes, the moisturizer shown in the pictures (attachments removed to protect the patient's identity) can be used. Apply Tacrolimus 0.03 % cream.

Patient's Query

Hello doctor,

Thank you for the reply. In my country, we need a doctor's prescription for medicines. Also, if I spray cologne or perfume on my bare skin, it will erupt. Also, I used to apply roll-on deodorant on my armpit, which caused itching and pain, so I stopped using that. I understand rosacea cannot be cured but is there any way to help to alleviate the symptoms naturally?

Answered by Dr. Deepti Shukla

Hello,

Welcome back to icliniq.com.

Please follow the instructions as mentioned previously. Regards.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Deepti Shukla
Dr. Deepti Shukla

Venereology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

rosaceadry skin

Ask your health query to a doctor online

Dermatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy